Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Laplace transforms which are negative powers of quadratic polynomials

Authors: G. Letac and J. Wesołowski
Journal: Trans. Amer. Math. Soc. 360 (2008), 6475-6496
MSC (2000): Primary 60E05, 44A10, 62E10
Published electronically: June 3, 2008
MathSciNet review: 2434295
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We find the distributions in $ \mathbb{R}^n$ for the independent random variables $ X$ and $ Y$ such that $ \mathbb{E}(X\vert X+Y)=a(X+Y)$ and $ \mathbb{E}(q(X)\vert X+Y)=bq(X+Y)$ where $ q$ runs through the set of all quadratic forms on $ \mathbb{R}^n$ orthogonal to a given quadratic form $ v.$ The essential part of this class is provided by distributions with Laplace transforms $ (1-2\langle c,s\rangle+v(s))^{-p}$ that we describe completely, obtaining a generalization of a Gindikin theorem. This leads to the classification of natural exponential families with the variance function of type $ \frac{1}{p}m\otimes m-\varphi(m)M_v$, where $ M_v$ is the symmetric matrix associated to the quadratic form $ v$ and $ m\mapsto \varphi(m)$ is a real function. These natural exponential families extend the classical Wishart distributions on Lorentz cones already considered by Jensen, and later on by Faraut and Korányi.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 60E05, 44A10, 62E10

Retrieve articles in all journals with MSC (2000): 60E05, 44A10, 62E10

Additional Information

G. Letac
Affiliation: Laboratoire de Statistique et Probabilités, Université Paul Sabatier, 31062 Toulouse, France

J. Wesołowski
Affiliation: Wydział Matematyki i Nauk Informacyjnych, Politechnika Warszawska, Warszawa, Poland

Keywords: Characterizations of probabilities, Gindikin Theorem, Lorentz cone, Wishart distributions, natural exponential families, variance functions.
Received by editor(s): May 8, 2006
Received by editor(s) in revised form: December 1, 2006
Published electronically: June 3, 2008
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society